Q:

12/12/2013
We have a patient who had Stevens-Johnson Syndrome from Bactrim. Can this patient safely take Metformin? Was recommended from his Internist to stop Metformin and see an allergist for further recommendations. Only information we could find was from the Drug Guide under Precautions and Warnings with Metformin that states "if you are allergic to sulfa medications, you may also be allergic to metformin-though most people with sulfa allergies can take Metformin without problems."

A:

Thank you for your inquiry.

We have had many questions submitted to our website regarding the potential cross-reactivity between sulfonamide antibiotics and other drugs which may contain sulfa. For the most part, there is no documented cross-reactivity between these drugs, and although there are warnings against taking metformin if you have reacted to a sulfonamide, I could not find any cases of such cross-reactivity. I believe that the answer to your question is identical to that in our previous response to a similar question below.

"Cross-reactivity between sulfonylureas and drugs containing the sulfa moiety
Question:
7/1/2011
What recommendation would you make to a patient who has had agranulocytosis attributed to sulfasalazine, with regard to future use of other sulfa-containing drugs such as thiazide diuretics, Celecoxib, or sulfonamide antibiotics? My attempt to search the literature did not yield an answer... I could not glean whether these agranulocytosis reactions are usually specific to the individual drug or whether there may be cross-reactivity among chemically-related compounds in this context. I would appreciate any insight you may have. Thank you.

Answer:
I am afraid the reason that you have not been able to find any definitive information in the literature in regards to your question is due to the fact that there is none available. Therefore there is no definitive answer, to my knowledge, to your question. The reason for this is obviously, in such a severe form of drug reaction, there would be no attempt to study the issue by challenges, and I have not been able to find any inadvertent challenge reported in the literature that would give us any insight. The only insight we can draw from this is related to other forms of drug reactions reported to sulfa-containing agents and studies that have been done on cross-reactivity.

We have had several inquiries to the "Ask the Expert" website in this regard. They are somewhat lengthy and therefore I could not copy all of them, but I have pasted a link to two responses and have copied a third question and response below for your convenience.

In summary, based upon what we know about cross-reactivity between sulfonamides (and sulfasalazine is in this family), there is no strong evidence that there is cross-reactivity between this group and other drugs containing the sulfa moiety such as contained in thiazide diuretics. (see links and abstract copied below)

However, this issue of course has to be approached with a great deal of caution since, even though there may be no cross-reactivity when one deals with a sulfonyl induced reactions such as urticaria or perhaps even erythema multiforme between sulfonylurea antibiotics and other sulfa-containing drugs, this may not apply to agranulocytosis.

Thank you again for your inquiry and we hope this response is helpful to you.

Cross-reactivity between sulfonyl arylamine antibiotics and other drugs containing sulfa
3/22/2011
Question:
I have a patient who has hx. of generalized hives within minutes of taking Sulfa-containing antibiotics a few years ago, but NO anaphylaxis ensued. She has been meticulously avoiding all sulfa-containing drugs and wants to know if she can take Celebrex which has sulfur in it.

I presume it is OK for her to take it. The only caution, I reckon, will be for a person, w/ a previous IgE mediated reaction to an NSAID, who attempts to seek help from a COX-2 inhibitor, such as Celebrex. Is there any update on this?

Answer:
A response to an inquiry posted on our website June 15, 2010, deals with this issue. For your convenience, I have copied the inquiry and the response below.

Basically, there is no well documented cross-reactivity between the sulfonamide antibiotics and drugs containing the sulfa moiety.

In regards to your second question dealing with potential cross reactivity between nonsteroidal antiinflammatory drugs, I refer you to a previous response to a very similar inquiry that was posted on our "Ask the Expert" website on January 30, 2009, entitled "Cross Reactivity of Anaphylactic/Urticarial Reactions to Nonsteroidal Antiinflammatory Drugs." It is a little too long to copy for you, but if you will enter that title in the search engine on the "Ask the Expert" site, the response should come up. It will give you a reasonably detailed answer to your questions with supportive references.

Thank you again for your inquiry and we hope this response is helpful to you.

Cross reaction between sulfonamide antibiotics (sulfonyl arylamine) and other sulfa-containing drugs

6/15/2010
Question:
Is there any cross reaction between sulfa allergy and Plaquenil (Hydroxychloroquin)? My patient had 50 years ago hx of TEN with sulfa, he can't recollect any of the signs and symptoms. He wants to be kept started on plaquenil by his rheumatologist. Can we do drug challenge.

Answer:
Unfortunately the question you pose is not answerable completely in its present form. The term "sulfa allergy" is a generic term and could of course apply to any number of drugs containing the sulfa moiety. These would include sulfonamide antibiotics, sulfonamide antiretrovirals, non-antibiotic sulfonamide drugs, sulfhydryl drugs, and sulfate drugs.

In order to answer your question with confidence, we would need to know at least the name of the drug or into which of the above categories the drug belonged. However, I am assuming that you are referring to a reaction to a sulfonamide antibiotic. I will therefore answer your question based upon this assumption. If you find that it is not a sulfonamide antibiotic, then of course this answer would not necessarily apply.

Examples of sulfonamide antibiotics are sulfamethoxazole, sulfadiazine, sulfadoxine, et cetera. All of these drugs contain a sulfonyl arylamine moiety. The structure of the sulfonyl arylamine drugs is distinctly different from other drugs containing simply a basic sulfonamide structure. It is the arylamine in the sulfonamide antibiotics that appears to be responsible for the allergenicity of this group of drugs.

Thus, a patient who has had a reaction to a sulfonamide antibiotic is not at increased risk of having a reaction to any of the other sulfa-containing drugs (without the sulfonyl arylamine group). Hydroxychloroquine sulfate is a member of the sulfate drugs, which include morphine sulfate, heparin sulfate, and glucosamine sulfate. There is no cross reactivity between hydroxychloroquine sulfate and a drug contained in the sulfonamide antibiotic grouping (those with sulfonyl arylamines).

Thus, in short, if you are referring to a patient who had reported a reaction to a sulfonamide antibiotic, that patient is at no increased risk of reacting to hydroxychloroquine."

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology